### The original documents are located in Box 13, folder "2/19-20/76 - New Hampshire" of the Betty Ford White House Papers, 1973-1977 at the Gerald R. Ford Presidential Library.

### **Copyright Notice**

The copyright law of the United States (Title 17, United States Code) governs the making of photocopies or other reproductions of copyrighted material. Betty Ford donated to the United States of America her copyrights in all of her unpublished writings in National Archives collections. Works prepared by U.S. Government employees as part of their official duties are in the public domain. The copyrights to materials written by other individuals or organizations are presumed to remain with them. If you think any of the information displayed in the PDF is subject to a valid copyright claim, please contact the Gerald R. Ford Presidential Library.

materials. Please contact the Gerald R. Ford Presidential Library for access to

Some items in this folder were not digitized because it contains copyrighted

these materials.

Last-Minute Campaigning

Keene Sentinel 2-19-76

# Ford in Keene Tonight; 'Major Address' Slated

By KIP WEEKS Sentinel Staff Writer

President Gerald R. Ford is counting on Cheshire County's reputation as a bastion of moderate Republican politics as he brings his campaign effort to Keene today, in the final days before New Hampshire's first-in-thenation presidential primary next Tuesday.

The president is scheduled to arrive at

still available at the Ramada Inn or G.H. Tilden Inc., Masiello said.

Persons who were not able to pick up tickets will be let into the gym after all the ticketholders are admitted.

Parking for the event will be permitted at Alumni Field and in front of the Cheshire Vocational Center. Once the lots are filled, Keene police are expected to allow parking on

#### THE WHITE HOUSE

WASHINGTON

#### TRIP TO NEW HAMPSHIRE

Thursday - February 19, 1976 DAY # 1

Departure:

3:40 P.M.

From:

Terry O'Donnell



### BACKGROUND

### KEENE, NEW HAMPSHIRE, ARRIVAL

Following the hour and ten minute flight from Andrews Air Force Base, you will arrive at Dillant Hopkins Airport, Keene, New Hampshire, at 5:10 p.m. where you will be met by Mayor and Mrs. George Rossiter (R-Keene) and Mr. John Croteau, Keene Jaycees Executive Board Chairman. The arrival will be closed. You and Mrs. Ford will motorcade for five minutes to the home of Mr. and Mrs. Jim Masiello, your residence, where you will have an hour and 50 minutes personal time. Jim Masiello served as Mayor of Keene for two terms, each of two years' duration. He is in his early thirties and operates his own insurance and real estate firm. Mr. Masiello and his wife, Wendy, have three children: Christopher, age 13, Lisa, age 11, and Matthew age 4.

This will be your second visit to Keene as President. Your first visit was September 11, 1975, during the Wyman campaign trip.

Keene has an estimated population of 22,000. It has a diversified economy and its unemployment rate is usually below the rate of the nation. Currently it is 5 percent. Keene is the headquarters for two insurance companies that employ about 800 people. Also, there is a large optical company plant and several other industrial concerns. Tourism plays a substantial contribution to the Keene and Chesire County economy.

### KEENE HIGH SCHOOL APPEARANCE

At 7:10 p.m., you and Mrs. Ford will depart the Masiello residence for the 5-minute drive to Keene High School where you will make remarks to a crowd of approximately 2600 in the Boys' Gym. The event is sponsored by the Jaycees and the attendees will include the general public and Keene High School and State College students. Following introductory remarks, you will take questions for 30 minutes.

Keene High School is a regional school with 1800 pupils. In addition, next September, the first secondary and vocational education center in New Hampshire will open. It is adjacent to the high school and will have 1000 to 1200 students.

The School is well-equipped and even operates its own FM radio station. The expenditure per pupil is \$1500 - the highest in the state.

The business manager at the School advised that it takes one month each quarter to complete the federal forms for various education programs. Regardless of whether the School is getting \$38 or \$380,000, it still requires the work of four people for a week to complete the paper work. The School will be pleased to learn about grant consolidation.

Recent speakers in the Keene area include Ex-Governor Reagan who drew a crowd of about 600, Secretary Richardson who was a sell-out in a hastily prepared event put on by the Chamber of Commerce at the Ramada Inn, and Congressman Pete McCloskey who was there last weekend.

An editorial from the Keene <u>Sentinel</u> stressing the importance of the President's winning the primary is attached at TAB A.

### HARPER'S ACRES RETIREMENT HOME

Following the address at the High School and a possible stopby the Girl's Gym if an overflow crowd exists, the motorcade will depart for a 5-minute drive to Harper's Acres Retirement Home where you and Mrs. Ford will proceed to the Recreation Center to greet a group of approximately 140.



Harper's Acres is a housing project, built nine years ago, that is both attractive and well-maintained. There are 112 apartments with 150 residents and more than 160 persons on the waiting list for admission. Requirements for residency are age in excess of 62 years and an annual income for one of not more than \$5200 and for two of not more than \$6000. Rent is 25 percent of income. The average rent is \$65 but it costs the Keene Housing Authority \$80 a month for each apartment.

A high rise with 75 units will be built soon with the groundbreaking set for March. This endeavor was held up for four years in negotiations with HUD.

# # # #

You will return to your residence at 9:25 P.M.



### SEQUENCE

### WASHINGTON DEPARTURE/KEENE, NEW HAMPSIRE ARRIVAL

3:40 p.m.

You and Mrs. Ford board helicopter on the South Lawn and depart en route Andrews Air Force Base. Your guests will be:
Howard Callaway, Peter Kaye, Myron Kobelinski and William Baroody.

(Flying time: 15 minutes)

3:55 p.m.

Arrive Andrews Air Force Base and board Air Force One (26000).

4:00 p.m.

Air Force One departs Andrews Air Force Base en route Dillant Hopkins Airport, Keene, New Hampshire.

(Flying time: 1 hour, 10 minutes)
(No time change)

5:10 p.m. Advanceman: Arrive Dillant Hopkins Airport, Keene,
New Hampshire where you will be met by
Mayor and Mrs. George Rossiter (R-Keene)
and Mr. John Croteau, Keene Jaycees
Executive Board Chairman.

OPEN PRESS COVERAGE CLOSED ARRIVAL

NOTE: Myron Kobelinski will proceed on his own.

5:20 p.m.

You and Mrs. Ford board motorcade and depart Dillant Hopkins Airport en route residence.

(Driving time: 5 minutes)



5:25 p.m.

Motorcade arrives residence where you will be met by Mr. and Mrs. Jim Masiello and family.

You and Mrs. Ford, escorted by the Masiello family, proceed inside residence.

PRESS POOL COVERAGE CLOSED ARRIVAL

NOTE: The Masiello family will take their leave once inside the residence.

PERSONAL TIME: (1 hour, 50 minutes)

### KEENE HIGH SCHOOL APPEARANCE

7:10 p.m.

You and Mrs. Ford board motorcade and depart residence en route Keene High School, Keene, New Hampshire.

(Driving time: 5 minutes)

7:15 p.m.

Motorcade arrives Keene High School where you will be met by Charles Burns, Keene High School Principal, Ralph Caye, Keene School District Business Manager and Al Keniston, Keene School System Chief Custodian

You and Mrs. Ford proceed to the Music Room.

PRESS POOL COVERAGE CLOSED ARRIVAL

NOTE: The greeters will take their leave at the door.

7:18 p.m.

You and Mrs. Ford arrive Music Room.

PERSONAL TIME: 10 minutes

7:28 p.m.

You and Mrs. Ford depart Music Room en route off-stage announcement area.

7:29 p.m.

You and Mrs. Ford arrive off-stage announcement area and pause for announcement.

7:30 p.m.

"Ruffles and Flourishes" Announcement "Hail to the Chief"

7:30 p.m.

You and Mrs. Ford enter the gymnasium and proceed to the Speaker's Platform for seating. Your seat is the 2nd seat stage right between Jim Masiello and John Croteau. Mrs. Ford: 2nd seat stage left between Bob Clark (MC) and Invocator.

7:32 p.m.

Brief opening remarks by Bob Clark, former Mayor of Keene and Master of Ceremonies.

7:34 p.m.

Brief remarks by Jim Masiello, former Mayor of Keene and a member of the Executive Committee of the New Hampshire PFC, concluding in the introduction of you.

7:35 p.m.

PRESIDENTIAL REMARKS.

OPEN PRESS COVERAGE ATTENDANCE: 2,500

7:45 p.m.

Remarks conclude.

Question and Answer Session begins with the first question being delivered from the stage right microphone.

### OPEN PRESS COVERAGE

8:15 p.m.

Question and Answer Session concludes.

8:16 p.m.

Thank you from Bob Clark.

Musical medley.

8:16 p.m.

You and Mrs. Ford depart stage and greet the crowd en route motorcade for boarding.

NOTE: If an overflow crowd developes, you and Mrs. Ford will proceed to the Girl's gymnasium, where you may wish to deliver brief informal remarks.

8:35 p.m.

Motorcade departs Keene High School en route Harper's Acres Retirement Home.

(Driving time: 5 minutes)

### HARPER'S ACRES RETIREMENT HOME

8:40 p.m.

Motorcade arrives Harper's Acres Retirement Home where you and Mrs. Ford will be met by Mr. Roland Harper, Owner of Harper's Acres Retirement Home, Mr. Stanwood Searles, Manager of Harper's Acres Retirement Home and Mr. and Mrs. Chester Moss.

PRESS POOL COVERAGE CLOSED ARRIVAL

You and Mrs. Ford proceed into Recreation Room and informally greet members of the community.

PRESS POOL COVERAGE ATTENDANCE: 140

NOTE: You may wish to offer brief informal remarks prior to departure.

9:10 p.m.

You and Mrs. Ford proceed to motorcade for boarding.

9:15 p.m.

Motorcade departs Harper's Acres en route Residence.

(Driving time: 5 minutes)

9:25 p.m.

Motorcade arrives Residence.

You and Mrs. Ford proceed inside Residence.

OVERNIGHT.

## THE WHITE HOUSE

TRIP TO NEW HAMPSHIRE

FRIDAY - FEBRUARY 20, 1976 DAY # 2

First Event: 7:25 a.m.

From: Terry O'Donnell

### BACKGROUND

### KEENE PFC VOLUNTEERS RECEPTION

At 7:25 a.m., you and Mrs. Ford board your motorcade for the 5-minute drive to the Ramada Inn for the PFC Volunteers Reception. After greeting 35 key volunteers, in the Concord Room, you move to the Keene Room where 300 PFC volunteers will be gathered. After mingling informally for ten minutes, Jim Masiello will introduce you for remarks.

You and Mrs. Ford depart the reception at 8:05 a.m., motorcade to the Dillant-Hopkins Airport (5 minutes) and depart on the 30-minute flight to Pease Air Force Base, arriving there at 8:45 a.m.

Mrs. Ford will board her motorcade and proceed directly to the Dover Ramada Inn. You proceed to Elks Hall (Driving time: 12 minutes) for the Chamber of Commerce breakfast.

### DOVER CHAMBER OF COMMERCE BREAKFAST

Dover is located 11 miles northwest of Portsmouth. The city was settled in 1623 and was the second white settlement in New Hampshire. In 1689, the settlement was virtually wiped out by the Indians. Industry began in Dover with early settlers using waterfalls for sawmills and grist mills. In 1812, cotton mills were erected and later shoe mills were established. These latter industries have long been closed.



Today the major industries are: Davidson Rubber Company, a manufacturer of automobile bumpers, Moore Business Forms, Eastern Air Devices, and two pneumatic control plants. Unemployment is a problem in Dover. In December, the rate was 6.8 percent. The unemployment for the state for the same period was 5.5. percent.

The breakfast will be attended by some 350. Following breakfast service, Ray Hennessey, President, Dover Chamber of Commerce, will introduce you for remarks and then you will accept questions from the guests for 30 minutes.

After the Q and A session ends, you rejoin Mrs. Ford at the motorcade and depart en route Dover High School, Dover, New Hampshire. (Driving Time: 5 minutes). John Huddleston, Dover High School Principal and Elizabeth Gardner, Student Body President, will meet you upon arrival and escort you into the cafeteria where you will be greeted by 1,500 students. Elizabeth Gardner introduces you for remarks.

Dover High School has an enrollment of 1700 students. Virtually all are from the city, but approximately 150 attend on a tuition basis from seven neighborning towns.

Reflecting the socio-economic condition of Dover, the high school places a strong emphasis on vocational, rather than academic, education even though the University of New Hampshire in Durham is only five miles to the south. It does, however, seek to offer a diversity of subjects and the students have freedom of choice in their course selection. An estimated 30 percent of the graduating students go on to four year colleges, 17 percent attend two-year institutions, 53 go into the Armed Forces or the job market.

Dover High School has a television studio to train students in the technical aspects of television. The equipment was installed by the Continental Cable Corporation. Through a cable TV system, your visit will reach 1700 homes. The school also televises all home football and basketball games. This year the girl's basketball team was undefeated until the state finals and for the first time the girls team received as much media attention as the boys team. The girls team won 17 and lost 1; the boys team won 14 and lost 2. It is going to the State's finals also.



Both Udall and Carter have appeared at the School. Attendance was voluntary. However, even though you are a candidate, classes will be cancelled since you are also the President. When the aforementioned candidates appeared they mostly took questions, mainly concerning abortion, unemployment, crime and the proposed nuclear energy plant at Seabrook. Fred Harris will appear at 2:00 p.m. today.

After your appearance at Dover High School, you stop by a Dover PFC Storefront where you informally greet PFC volunteers, then return to your suite



### PORTSMOUTH REHABILITATION CENTER

At 1:20 p.m., you and Mrs. Ford board your motorcade for the 15-minute drive to the Portsmouth Rehabilitation Center. Mrs. Jean Taft, Director of the Center, will conduct you on a 25-minute walking tour of the facility.

Portsmouth is New Hampshire's oldest settlement, second oldest city, first capital and only seaport. You visited Portsmouth on September 11, 1975, during the Wyman campaign. Its major industry is the navy shipbuilding yard.

The Portsmouth City Council has petitioned its Congressional Delegation to renew the Revenue Sharing program.

The Rehabilitation Center is one of two Easter Seal Centers in New Hampshire and serves the Eastern region of the State. It was established 30 years ago and conducts an almost comprehensive program for the handicapped of all ages. The Center has been at its present location for 10 years. It is a modern one-story structure with easy access and no barriers for the handicapped. Last year the Center served 4000 patients and averages 30 patients per day. The Center offers occupational therapy, speech therapy, audiology, psychology, and has a special child and infant program. It also has an arthritis clinic, an amputee clinic, and a brace clinic. It has a deaf interpreter service that assists the non-deaf in dealing with the needs of the deaf. The Center also offers courses in sign language.

Two of the more interesting services offered by the Center which you will see in operation are the pre-school program for multi-handicapped and the infant evaluation and treatment program. The latter program takes infants as early as two months old. An evaluation is made of the infants' handicap and a course of treatment formulated for the child and the mother. In the pre-school program for 60 children, the goal is to enable the children to attend regular public school classes.

Financially, the Rehabilitation Center is dependent on voluntary contributions through Easter Seals. It is also supported through third party fees from Blue Cross and other insurance, Medicare, Medicaid, Champus and from school districts and the State Crippled Childrens program.

Following the tour of the Portsmouth Rehabilitation Center, you return to Pease Air Force Base, board Air Force One and depart for Andrews. (Flying Time: 1 hour, 15 minutes).

You arrive on the South Lawn at 4:10 p.m.



### FRIDAY, FEBRUARY 20, 1976

### PFC VOLUNTEER RECEPTION

7:25 a.m.

You and Mrs. Ford board motorcade and depart Residence en route Ramada Inn.

(Driving time: 5 minutes)

7:30 a.m.

Motorcade arrives Ramada Inn where you and
Mrs. Ford will be met by Mr. and Mrs. Timolean
Chakalos, Ramada Inn Owner, and Mr. Al DeSanctis,
Ramada Inn Administrative Assistant.

PRESS POOL COVERAGE CLOSED ARRIVAL

You and Mrs. Ford bid adieu to the greeters and proceed to the Concord Room.

7:35 a.m.

You and Mrs. Ford arrive Concord Room and informally greet Key PFC Volunteers from Keene.

OFFICIAL PHOTO COVERAGE ATTENDANCE: 35

NOTE: Upon entering the room, you and Mrs. Ford will be greeted by Jim Masiello.

7:44 a.m.

Escorted by Jim Masiello, you and Mrs. Ford depart Concord Room en route Keene Room for a general reception with PFC Volunteers.

7:45 a.m.

You and Mrs. Ford arrive Keene Room and informally greet guests.

PRESS POOL COVERAGE ATTENDANCE: 300

7:55 a.m.

Welcoming remarks by Jim Masiello, concluding in the introduction of you.

7:57 a.m.

-930

PRESIDENTIAL REMARKS

PRESS POOL COVERAGE

8:02 a.m.

Remarks conclude.

8:05 a.m.

Escorted by Jim Masiello, you and Mrs. Ford depart Keene Room en route motorcade for boarding.

### KEENE, NEW HAMPSHIRE DEPARTURE/PORTSMOUTH, NEW HAMPSHIRE ARRIVAL

8:07 a.m.

Motorcade departs Ramada Inn en route Dillant-Hopkins Airport.

(Driving time: 5 minutes)

8:12 a.m.

Motorcade Arrives Dillant.-Hopkins Airport.

OPEN PRESS COVERAGE CLOSED DEPARTURE

8:15 a.m.

You and Mrs. Ford Board Air Force One and depart Keene, New Hampshire en route Pease Air Force Base, Portsmouth, New Hampshire.

(Flying time: 30 minutes) (No time change)

8:45 a.m.

Air Force One arrives Pease Air Force Base,
Portsmouth, New Hampshire, where you and
Mrs. Ford will be met by Colonel and Mrs.
Fredric Roth, Pease Air Force Base Cdr., 509th Wing & Col./Mrs. Fred Franche, Pease AFB Commander.
You proceed to motorcade for boarding after escorting Mrs. Ford to her motorcade for boarding.

NOTE: Mrs. Ford's motorcade will proceed directly to the Dover Ramada Inn.

8:50 a.m.

Motorcade departs Pease Air Force Base en route Elks Hall, Dover, New Hampshire, for the Chamber of Commerce Breakfast.

(Driving time: 12 minutes)

### DOVER CHAMBER OF COMMERCE BREAKFAST

9:02 a.m.

Motorcade arrives Elks Hall, Dover, New Hampshire, where you will be met by Mr. Ray Hennessey, President of the Dover Chamber of Commerce.

> PRESS POOL COVERAGE CLOSED ARRIVAL

Escorted by Ray Hennessey, you proceed into the Elks Hall dining area, where you will informally greet guests.

> OPEN PRESS COVERAGE ATTENDANCE: 350

9:15 a.m.

You proceed to the head table and are seated.

9:16 a.m.

Breakfast is served, following welcome by Ray Hennessey and Invocation.

Breakfast concludes. 9:30 a.m.

Introduction of you by Ray Hennessey.

9:32 a.m.

PRESIDENTIAL REMARKS.

FULL PRESS COVERAGE

9:40 a.m.

Remarks conclude and you accept questions from guests.

9:50am 10:10 a.m.

FULL PRESS COVERAGE Mrs Ford departs Ramada Inh Question and Answer Session Concludes.

10:11 a.m.

Ray Hennessey thanks you.

10:15 a.m.

You thank the guests and depart Elks Hall en route motorcade for boarding.

> NOTE: You will join Mrs. Ford at the motorcade.

10:20 a.m.

Motorcade departs Elks Hall en route Dover High School, Dover, New Hampshire.

(Driving time: 5 minutes)

### DOVER HIGH SCHOOL

10:25 a.m.

Motorcade arrives Dover High School where you will be met by Dover High School Principal John Huddleston and Dover High School Student Body President Elizabeth Gardner.

OPEN PRESS COVERAGE CLOSED ARRIVAL

Escorted by the greeters, you and Mrs. Ford proceed into the cafeteria where you are greeted by students.

OPEN PRESS COVERAGE ATTENDANCE: 1,500

You and Mrs. Ford step onto platform.

Introduction of you by Elizabeth Gardner.

PRESIDENTIAL REMARKS

OPEN PRESS COVERAGE

Remarks conclude.

Thank you by Elizabeth Gardner.

Musical medley.

You and Mrs. Ford depart platform en route motorcade for boarding.

Motorcade departs Dover High School en route PFC Storefront, Dover, New Hampshire.

(Driving Time: 5 minutes)

10:30 a.m.

10:32 a.m.

10:34 a.m.

10:38 a.m.

10:39 a.m.

10:40 a.m.

10:50 a.m.

### DOVER, NEW HAMPSHIRE, PFC STOREFRONT VOLUNTEERS GREETING

10:55 a.m.

Motorcade arrives Dover PFC Storefront where you and Mrs. Ford will be met by Charlotte Buttersworth, PFC Coordinator and Leon Yeaton, Executive Counsellor to the Governor.

OPEN PRESS COVERAGE CLOSED ARRIVAL

11:00 a.m.

You and Mrs. Ford proceed inside PFC Storefront and informally greet volunteer workers.

PRESS POOL COVERAGE

11:15 a.m.

You and Mrs. Ford thank the greeters and proceed to motorcade for boarding.

11:20 a.m.

Motorcade departs Dover PFC Storefront en route Ramada Inn.

(Driving Time: 5 minutes)

11:25 a.m.

Motorcade arrives Ramada Inn, Dover, New Hampshire, where you and Mrs. Ford are met by Mr. Dan Magee, Ramada Inn General Manager.

PRESS POOL COVERAGE CLOSED ARRIVAL

You and Mrs. Ford proceed to Suite.

Arrive Suite.

11:30 a.m.

PERSONAL TIME: 1 hour, 50 minutes

### PORTSMOUTH REHABILITATION CENTER

1:20 p.m.

You depart Suite en route motorcade for boarding.

1:25 p.m.

Motorcade departs Ramada Inn en route Portsmouth Rehabilitation Center.

(Driving Time: 15 minutes)

1:40 p.m.

Arrive Portsmouth Rehabilitation Center where you and Mrs. Ford will be met by Mrs. Jean Taft, Director of the Center.

OPEN PRESS COVERAGE CLOSED ARRIVAL

1:45 p.m.

Escorted by Mrs. Taft, you and Mrs. Ford tour the Center.

#### PRESS POOL COVERAGE

2:10 p.m.

Walking tour concludes. You and Mrs. Ford thank Mrs. Taft and proceed to motorcade for boarding.

2:15 p.m.

Motorcade departs Portsmouth Rehabilitation Center, Portsmouth, en route Pease Air Force Base, New Hampshire.

(Driving Time: 15 minutes)

2:45 p.m.

Motorcade arrives Pease Air Force Base.

OPEN PRESS COVERAGE CLOSED DEPARTURE 2:35 p.m.

You and Mrs. Ford board Air Force One and depart Pease Air Force Base en route Andrews Air Force Base.

(Flying Time: 1 hour, 15 minutes)

3:50 p.m.

Air Force One arrives Andrews Air Force Base, where you and Mrs. Ford board helicopter and depart en route the South Grounds.

4:10 p.m.

Arrive South Grounds.

# # # # #



5 (MINGERBY BANK
THE WHITE HOUSE SIMONTS 4AF BARdy, PAES. HOME 436-1840 OFFICE 436-1340 6+m Beg AnniFASE, Zig. 436-8010 8:30

Strawberry Bank ark Brady

2) No gov funds 2 Beautiful restoration 3) Commenty very proud.